Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 5, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 28, 2014, 5:23 PM CDT for Bastrop County, Fayette County, Lee County, Texas. It was in force for 52 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2014, 5:23 PM CDT (22:23 UTC)
- Expired
- Mar 28, 2014, 6:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Bastrop County, TX, Fayette County, TX, Lee County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 5:25 PM CDT | HAIL 1 | 3 Nnw Bastrop, TX | |
| Mar 28, 5:30 PM CDT | HAIL 1 | 2 W Bastrop, TX | |
| Mar 28, 5:33 PM CDT | HAIL 1.75 | 4 W Bastrop, TX | |
| Mar 28, 5:35 PM CDT | HAIL 1.75 | 4 W Bastrop, TX | |
| Mar 28, 6:00 PM CDT | HAIL 1 | 9 E Smithville, TX | MOST HAILSTONES RANGED FROM ONE HALF TO THREE QUARTERS OF AN INCH. IT HAILED FOR 15 MINUTES. |
| Mar 28, 6:09 PM CDT | HAIL 1 | 9 E Smithville, TX | MOST HAILSTONES RANGED FROM ONE HALF TO THREE QUARTERS OF AN INCH |
| Mar 28, 6:09 PM CDT | HAIL 1.25 | 4 Se Smithville, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 12:47 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 10.4 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 637 J/kg
- Mixed-layer CIN
- -480 J/kg
- Mixed-layer LCL
- 1149 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
591 WUUS54 KEWX 282223 SVREWX TXC021-149-287-282315- /O.NEW.KEWX.SV.W.0005.140328T2223Z-140328T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 523 PM CDT FRI MAR 28 2014 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BASTROP COUNTY... WESTERN FAYETTE COUNTY... EXTREME SOUTH CENTRAL LEE COUNTY... * UNTIL 615 PM CDT. * AT 515 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR WYLDWOOD...OR 11 MILES WEST OF BASTROP...AND MOVING SOUTHEAST AT 35 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE ROSANKY...SMITHVILLE AND CISTERN. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR SOUTH CENTRAL TEXAS. && LAT...LON 3007 9691 2979 9716 3000 9755 3023 9748 TIME...MOT...LOC 2223Z 286DEG 30KT 3012 9742 $$
2 follow-up statements
429 WWUS54 KEWX 282240 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 540 PM CDT FRI MAR 28 2014 TXC021-149-287-282315- /O.CON.KEWX.SV.W.0005.000000T0000Z-140328T2315Z/ FAYETTE TX-LEE TX-BASTROP TX- 540 PM CDT FRI MAR 28 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR SOUTHERN BASTROP...EXTREME SOUTH CENTRAL LEE AND WESTERN FAYETTE COUNTIES... AT 535 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED OVER BASTROP FEW MINUTES AGO AND HEADING TOWARD HILLS PRAIRIE AND ALUM CREEK. THE STORM IS MOVING SOUTHEAST AT ABOUT 30 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THIS STORM HAS A HISTORY OF PRODUCING FROM QUARTER TO GOLF BALL SIZED HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR SOUTH CENTRAL TEXAS. && LAT...LON 2997 9749 3022 9745 3007 9691 2979 9716 TIME...MOT...LOC 2235Z 286DEG 30KT 3009 9731 $$ OB/AT
251 WWUS54 KEWX 282255 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 555 PM CDT FRI MAR 28 2014 TXC021-149-287-282315- /O.CON.KEWX.SV.W.0005.000000T0000Z-140328T2315Z/ FAYETTE TX-LEE TX-BASTROP TX- 555 PM CDT FRI MAR 28 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR SOUTHEASTERN BASTROP...EXTREME SOUTH CENTRAL LEE AND WESTERN FAYETTE COUNTIES... AT 550 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE HAIL. THIS STORM WAS LOCATED NEAR ALUM CREEK...OR NEAR SMITHVILLE...MOVING EAST AT 30 TO 35 MPH. THIS STORM HAS PRODUCED FROM A QUARTER TO GOLF BALL SIZED HAIL AND EXPECTED TO DO THE SAME AS IT MOVES TO THE SMITHVILLE AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR SOUTH CENTRAL TEXAS. && LAT...LON 2995 9731 3017 9730 3007 9691 2979 9716 TIME...MOT...LOC 2252Z 286DEG 30KT 3005 9715 $$ OB/AT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 5:14 PM CDT, 9 minutes earlier.
Area forecast discussion, Mar 28, 5:14 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 514 PM CDT FRI MAR 28 2014 .UPDATE... AN UPDATE HAS BEEN MADE TO SEVERE THUNDERSTORM WATCH #36. && .DISCUSSION... BASED ON RECENT RADAR TRENDS...WE HAVE OPTED TO ADD CALDWELL AND FAYETTE COUNTIES TO SEVERE THUNDERSTORM WATCH #36. WITH DRY AIR MOVING IN FROM THE WEST...WE HAVE REMOVED LLANO...BURNET AND BLANCO COUNTIES FROM THIS WATCH. NO OTHER CHANGES TO THE FORECAST AT THIS TIME. && .PREV DISCUSSION... /ISSUED 309 PM CDT FRI MAR 28 2014/ SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... THE DRY LINE PUNCHING EASTWARD WAS RAPIDLY APPROACHING THE I35 CORRIDOR WITH TAIL END CONVECTION SKIRTING THE FAR NRN COUNTIES. ISOLATED-SCATTERED STORMS ACROSS THE FAR NERN CWA THRU THE EVENING HOURS...THEN SLIGHT CHANCE STORMS ACROSS THE FAR EASTERN CWA BETWEEN 7 AND 10 PM THIS EVENING. APPEARS THE DRY LINE IS ADVANCING FURTHER EAST OVER THE CENTRAL/SRN CWA THIS AFTERNOON AND LIKELY CUTTING OFF THE S-SWLY LOW LEVEL INFLOW TO THE STORMS TO THE NORTH....NOT ALLOWING FOR MUCH SWD DEVELOPMENT. OTHERWISE CLEARING AND COOLER TONIGHT AS THE COLD FRONT DROPS SWD BEHIND THE DRY LINE AND COOLER NLY WINDS OF 10-15 MPH DEVELOP. A WEAL RIDGE PREVAILS ALOFT OVER THE WEEKEND. SUNNY...DRY AND NOT AS WARM SATURDAY...CONTINUED CLEAR AND COOL SATURDAY NIGHT. A LIGHT RETURN FLOW DEVELOPS SATURDAY NIGHT AS THE SURFACE RIDGE SLIDES EAST. LONG TERM (SUNDAY THROUGH FRIDAY)... INCREASING SLY RETURN FLOW SUNDAY...THEREFORE BREEZY AND WARMER. LOW LEVEL MOISTURE RETURNS SUNDAY NIGHT WITH PATCHY FOG POSSIBLE ACROSS THE EASTERN CWA. MORE ACTIVE WESTERLY FLOW ALOFT DEVELOPS EARLY NEXT WEEK INTO MUCH OF NEXT WEEK AS A LOW DROPS SEWD ACROSS NRN CA TOWARDS THE FOUR CORNERS REGION/SRN ROCKIES. WITH DEEPENING MOISTURE ACROSS S CENTRAL TX...HAVE CONTINUED SLIGHT TO LOW CHANCE POPS(SHOWERS/STORMS) FROM TUESDAY INTO THURSDAY. THE GFS KICKS THE UPPER LOW INTO THE MID WEST THURSDAY...DRIVING A COLD FRONT THRU THE AREA THURSDAY AFTERNOON/NIGHT....WHILE THE ECMWF HAS THE UPPER LOW KICKING FURTHER NORTH WITH SWLY FLOW CONTINUING INTO FRIDAY...WITH A WEAKER STALLING COLD FRONT ON FRIDAY. HAVE GONE WITH THE DRIER GFS SOLUTION WHICH IS IN LINE WITH PREVIOUS THINKING AND ADJACENT WFOS. FIRE WEATHER... NO CHANGES TO THE RED FLAG WARNING THRU 6 PM THIS EVENING. 20-FOOT WIND SPEED HAVE DECREASED IN THE LAST OVER THE RIO GRANDE PLAINS. THE HILL COUNTRY COULD SEE AN HOUR OR TWO OF REACHING RED FLAG CONDITIONS JUST BEHIND THE DRY LINE. WILL CONTINUE TO MENTION ELEVATED FOR THE REMAINDER OF THIS EVENING AND AGAIN SATURDAY AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 49 79 49 81 53 / 20 0 0 0 - AUSTIN BERGSTROM INTL AIRPORT 45 78 45 80 50 / 20 0 0 0 - NEW BRAUNFELS MUNI AIRPORT 48 80 47 81 52 / - 0 0 0 - BURNET MUNI AIRPORT 46 77 46 79 52 / - 0 0 0 - DEL RIO INTL AIRPORT 52 81 55 83 57 / 0 0 0 0 - GEORGETOWN MUNI AIRPORT 46 77 46 80 51 / 20 0 0 0 - HONDO MUNI AIRPORT 50 83 51 85 55 / 0 0 0 0 - SAN MARCOS MUNI AIRPORT 47 79 46 79 51 / - 0 0 0 - LA GRANGE - FAYETTE REGIONAL 50 79 48 81 53 / 20 0 0 0 - SAN ANTONIO INTL AIRPORT 51 81 51 82 55 / - 0 0 0 - STINSON MUNI AIRPORT 52 82 51 83 56 / - 0 0 0 - && .EWX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING COUNTIES: DIMMIT...EDWARDS...KINNEY...MAVERICK...UVALDE...VAL VERDE...ZAVALA. && MESOSCALE/AVIATION...25 SYNOPTIC/GRIDS...24 PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Mar 28, 11:52 AM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1152 AM CDT FRI MAR 28 2014 TXZ171>173-183>194-202>209-217>225-228-291100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 1152 AM CDT FRI MAR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS WILL DEVELOP BY MID DAY FOR THE SAN ANTONIO METRO AREA AND AREAS EXTENDING EAST AND NORTH OF SAN ANTONIO...INCLUDING THE INTERSTATE 35 CORRIDOR AND EASTWARD. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHEAST HILL COUNTRY OR EAST AND NORTHEAST OF A LLANO TO SAN MARCOS TO HALLETTSVILLE LINE. THE MAIN CONCERN FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS WILL DIMINISH AND END BY EARLY EVENING. IN ADDITION...VERY DRY AND WARM CONDITIONS ALONG THE RIO GRANDE PLAINS AND SOUTHERN EDWARDS PLATEAU WILL RESULT IN VERY LOW RELATIVE HUMIDITY VALUES. THIS COUPLED WITH BREEZY WEST WINDS WILL GENERATE CRITICAL FIRE WEATHER CONDITIONS FOR THOSE AREAS THIS AFTERNOON. A RED FLAG WARNING IS IN EFFECT FROM 1 TO 6 PM THIS AFTERNOON FOR THOSE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
In the hours before
Local storm report, Mar 28, 5:06 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
506 PM CDT FRI MAR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 2 NNW WINDEMERE 30.49N 97.66W
03/28/2014 E0.75 INCH WILLIAMSON TX TRAINED SPOTTER
&&
EVENT NUMBER EWX1400197
SBSLocal storm report, Mar 28, 5:09 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
509 PM CDT FRI MAR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 5 ENE AUSTIN 30.33N 97.67W
03/28/2014 E1.00 INCH TRAVIS TX TRAINED SPOTTER
&&
CORRECTED LOCATION
EVENT NUMBER EWX1400193
SBSLocal storm report, Mar 28, 5:11 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
511 PM CDT FRI MAR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 11 SSE THRALL 30.45N 97.23W
03/28/2014 E0.50 INCH WILLIAMSON TX TRAINED SPOTTER
PEA TO HALF INCH HAIL
&&
EVENT NUMBER EWX1400198
SBSLocal storm report, Mar 28, 5:14 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
514 PM CDT FRI MAR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 3 NW ROUND ROCK 30.55N 97.71W
03/28/2014 E0.50 INCH WILLIAMSON TX TRAINED SPOTTER
&&
EVENT NUMBER EWX1400199
SBSLocal storm report, Mar 28, 5:16 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
516 PM CDT FRI MAR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 4 N AUSTIN 30.37N 97.74W
03/28/2014 E1.00 INCH TRAVIS TX TRAINED SPOTTER
&&
EVENT NUMBER EWX1400200
SBSLocal storm report, Mar 28, 5:17 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
517 PM CDT FRI MAR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 2 W MANOR 30.35N 97.59W
03/28/2014 M1.75 INCH TRAVIS TX TRAINED SPOTTER
REPORTED BY TRAINED SPOTTERS
&&
EVENT NUMBER EWX1400201
JWZThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 6:25 AM CDT | Red Flag Warning | EWX | Dimmit, Edwards, Kinney, Maverick, Uvalde, Val Verde and 1 more | 12 hr |
| Mar 28, 2:25 PM CDT | Special Weather Statement | EWX | Burnet | 50 min |
| Mar 28, 2:47 PM CDT | Special Weather Statement | EWX | Williamson | 43 min |
| Mar 28, 3:13 PM CDT | Special Weather Statement | EWX | Williamson | 47 min |
| Mar 28, 3:37 PM CDT | Severe Thunderstorm Warning | EWX | Williamson | 38 min |
| Mar 28, 4:02 PM CDT | Severe Thunderstorm Warning | EWX | Travis, Williamson | 43 min |
| Mar 28, 4:10 PM CDT | Special Weather Statement | EWX | Williamson | 50 min |
| Mar 28, 4:20 PM CDT | Special Weather Statement | EWX | Milam | 40 min |
| Mar 28, 4:33 PM CDT | Severe Thunderstorm Warning | EWX | Travis, Williamson | 42 min |
| Mar 28, 4:59 PM CDT | Special Weather Statement | EWX | Lee | 46 min |
| Mar 28, 5:06 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Lee, Travis | 39 min |
| Mar 28, 5:48 PM CDT | Special Weather Statement | EWX | Lee | 42 min |
| Mar 28, 6:09 PM CDT | Severe Thunderstorm Warning | EWX | Fayette, Lavaca, Lee | 51 min |
| Mar 28, 6:44 PM CDT | Severe Thunderstorm Warning | EWX | Fayette, Gonzales, Lavaca | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.